Severe reversible thrombocytopenia resulting from butoconazole cream

P. A. Maloley, E. Nelson, H. A. Montgomery, James R Campbell

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

A 54-year-old woman with a 19-year history of rheumatoid arthritis developed life-threatening thrombocytopenia one week after beginning butoconazole therapy for a vaginal yeast infection. This was complicated by upper gastrointestinal hemorrhage that probably resulted from ibuprofen and methotrexate therapy. Sepsis, myelophthisic anemias, and other potential etiologies were ruled out. Once stabilized, the patient was rechallenged with other medications without incident. These findings indicate that a potentially serious thrombocytopenia may result from the administration of butoconazole vaginal cream or in combination with methotrexate and/or ibuprofen.

Original languageEnglish (US)
Pages (from-to)143-144
Number of pages2
JournalDICP, Annals of Pharmacotherapy
Volume24
Issue number2
DOIs
StatePublished - Jan 1 1990

Fingerprint

Ibuprofen
Methotrexate
Thrombocytopenia
Myelophthisic Anemia
Foams and Jellies Vaginal Creams
Gastrointestinal Hemorrhage
Rheumatoid Arthritis
Sepsis
Yeasts
Therapeutics
Infection
butoconazole

ASJC Scopus subject areas

  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Pharmacology (medical)

Cite this

Severe reversible thrombocytopenia resulting from butoconazole cream. / Maloley, P. A.; Nelson, E.; Montgomery, H. A.; Campbell, James R.

In: DICP, Annals of Pharmacotherapy, Vol. 24, No. 2, 01.01.1990, p. 143-144.

Research output: Contribution to journalArticle

Maloley, P. A. ; Nelson, E. ; Montgomery, H. A. ; Campbell, James R. / Severe reversible thrombocytopenia resulting from butoconazole cream. In: DICP, Annals of Pharmacotherapy. 1990 ; Vol. 24, No. 2. pp. 143-144.
@article{94cc81bd120147e6ac87fe0a74995024,
title = "Severe reversible thrombocytopenia resulting from butoconazole cream",
abstract = "A 54-year-old woman with a 19-year history of rheumatoid arthritis developed life-threatening thrombocytopenia one week after beginning butoconazole therapy for a vaginal yeast infection. This was complicated by upper gastrointestinal hemorrhage that probably resulted from ibuprofen and methotrexate therapy. Sepsis, myelophthisic anemias, and other potential etiologies were ruled out. Once stabilized, the patient was rechallenged with other medications without incident. These findings indicate that a potentially serious thrombocytopenia may result from the administration of butoconazole vaginal cream or in combination with methotrexate and/or ibuprofen.",
author = "Maloley, {P. A.} and E. Nelson and Montgomery, {H. A.} and Campbell, {James R}",
year = "1990",
month = "1",
day = "1",
doi = "10.1177/106002809002400206",
language = "English (US)",
volume = "24",
pages = "143--144",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "2",

}

TY - JOUR

T1 - Severe reversible thrombocytopenia resulting from butoconazole cream

AU - Maloley, P. A.

AU - Nelson, E.

AU - Montgomery, H. A.

AU - Campbell, James R

PY - 1990/1/1

Y1 - 1990/1/1

N2 - A 54-year-old woman with a 19-year history of rheumatoid arthritis developed life-threatening thrombocytopenia one week after beginning butoconazole therapy for a vaginal yeast infection. This was complicated by upper gastrointestinal hemorrhage that probably resulted from ibuprofen and methotrexate therapy. Sepsis, myelophthisic anemias, and other potential etiologies were ruled out. Once stabilized, the patient was rechallenged with other medications without incident. These findings indicate that a potentially serious thrombocytopenia may result from the administration of butoconazole vaginal cream or in combination with methotrexate and/or ibuprofen.

AB - A 54-year-old woman with a 19-year history of rheumatoid arthritis developed life-threatening thrombocytopenia one week after beginning butoconazole therapy for a vaginal yeast infection. This was complicated by upper gastrointestinal hemorrhage that probably resulted from ibuprofen and methotrexate therapy. Sepsis, myelophthisic anemias, and other potential etiologies were ruled out. Once stabilized, the patient was rechallenged with other medications without incident. These findings indicate that a potentially serious thrombocytopenia may result from the administration of butoconazole vaginal cream or in combination with methotrexate and/or ibuprofen.

UR - http://www.scopus.com/inward/record.url?scp=0025264176&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025264176&partnerID=8YFLogxK

U2 - 10.1177/106002809002400206

DO - 10.1177/106002809002400206

M3 - Article

C2 - 2309509

AN - SCOPUS:0025264176

VL - 24

SP - 143

EP - 144

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 2

ER -